Alert archive / West Virginia / Tornado Warnings in 2004

Tornado Warning 72, NWS Baltimore/Washington

September 17, 2004Morgan County, West Virginia; Washington County, Maryland

NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 8:16 PM EDT for Morgan County, West Virginia; Washington County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 8:16 PM EDT (00:16 UTC)
Expired
Sep 17, 2004, 9:00 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Washington County, MD, Morgan County, WV

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 6:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 180016
TORLWX
MDC043-WVC065-180100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
  MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 900 PM EDT

* AT 811 PM EDT...A TORNADO WAS REPORTED 10 MILES SOUTHEAST OF
  BERKELEY SPRINGS...MOVING NORTH AT 35 MPH. A TORNADO WAS REPORTED A
  TORNADO ON THE GROUND THIS IS A LIFE THREATENING SITUATION...TAKE
  COVER NOW

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...BERKELEY
  SPRINGS.

A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS
TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES
SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS -
TAKE COVER NOW YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO
COMING.

LAT...LON 3952 7820 3962 7802 3973 7805 3972 7832

$$
DM/CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:06 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 7:07 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          3 E BERKELEY SPGS       39.63N 78.17W
09/17/2004                   MORGAN             WV   TRAINED SPOTTER

            TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
            COUNTY. UNGER AND SLEEPY CREEK.

&&

STRONG
Local storm report, Sep 17, 7:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          FAIRVIEW BEACH          38.33N 77.25W
09/17/2004                   KING GEORGE        VA   TRAINED SPOTTER

            ROUTE 218. TORNADO TOUCHDOWN.

&&

STRONG
Local storm report, Sep 17, 7:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          CULPEPER                38.47N 78.00W
09/17/2004                   CULPEPER           VA   AMATEUR RADIO

            SIGHTED

0420 PM     TORNADO          FRONT ROYAL             38.92N 78.18W
09/17/2004                   WARREN             VA   COUNTY OFFICIAL

            IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED

0425 PM     TORNADO          WARRENTON               38.72N 77.80W
09/17/2004                   FAUQUIER           VA   AMATEUR RADIO

            TORNADO REPORTED ON GROUND IN WARRENTON.

0427 PM     TORNADO          WARRENTON               39.72N 77.78W
09/17/2004                   FRANKLIN           MD   COUNTY OFFICIAL

            IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.

0429 PM     TORNADO          1 NE MASSAPONAX         38.20N 77.50W
09/17/2004                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            TORNADO REPORTED ON GROUND IN NEWCREST AREA.

0432 PM     TORNADO          WINCHESTER              39.17N 78.18W
09/17/2004                   CITY OF WINCHESTER VA   AMATEUR RADIO

            BUILDINGS COLLAPSED NEAR AIRPORT

0438 PM     TORNADO          FREDERICKSBURG          40.46N 76.43W
09/17/2004                   LEBANON            PA   UNKNOWN

            SIGHTED AT DIXON ST. AND RIVER

0442 PM     TORNADO          STONES CORNER           38.33N 77.39W
09/17/2004                   STAFFORD           VA   EMERGENCY MNGR

            TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.

0510 PM     TORNADO          STAFFORD                38.42N 77.40W
09/17/2004                   STAFFORD           VA   LAW ENFORCEMENT

            LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
            PARKRIDGE SECTION

0529 PM     TORNADO          WOODBRIDGE              38.64N 77.26W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

            TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
            HOADLEY ROAD AND ROUTE 234.

0535 PM     TORNADO          RHOADESVILLE            38.27N 77.93W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER.
            2 SILOS. TREE THROUGH HOUSE.

0535 PM     TORNADO          HUGHESVILLE             39.10N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.

0540 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

0544 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

0546 PM     TORNADO          MIDDLETOWN              39.03N 78.28W
09/17/2004                   FREDERICK          VA   EMERGENCY MNGR

            WAYSTATION WAS HIT.

0552 PM     TORNADO          HAMILTON                39.13N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            DAMAGE IN HAMILTON AND PURCELLVILLE.

0555 PM     TORNADO          CENTREVILLE             38.85N 77.44W
09/17/2004                   FAIRFAX            VA   EMERGENCY MNGR

            1-66 AND ROUTE 28.

0556 PM     TORNADO          UNIONVILLE              38.26N 77.97W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.

0603 PM     TORNADO          LAHORE                  38.20N 77.97W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            522 TREES DOWN.

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

0621 PM     FLASH FLOOD      CROZET                  38.07N 78.70W
09/17/2004                   ALBEMARLE          VA   EMERGENCY MNGR

            OLD GARTH ROAD FLOODED OUT.

0625 PM     TORNADO          BRUNSWICK               39.32N 77.62W
09/17/2004                   FREDERICK          MD   AMATEUR RADIO

            ROOFS OFF. MAJOR TREE DAMAGE.

0630 PM     TORNADO          3 E BERKELEY SPGS       39.63N 78.17W
09/17/2004                   MORGAN             WV   TRAINED SPOTTER

            TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
            COUNTY. UNGER AND SLEEPY CREEK.

0638 PM     TORNADO          FAIRVIEW BEACH          38.33N 77.25W
09/17/2004                   KING GEORGE        VA   TRAINED SPOTTER

            ROUTE 218. TORNADO TOUCHDOWN.

0640 PM     TORNADO          1 W POOLESVILLE         39.14N 77.43W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            NUMEROUS STRUCTURES DAMAGED.

0642 PM     TORNADO          DICKERSON               39.22N 77.42W
09/17/2004                   MONTGOMERY         MD   EMERGENCY MNGR

            EDWARDS FERRY ROAD AREA DAMAGE REPORTED.

&&
THIS IS A SUMMARY OF REPORTS RECEIVED SO FAR THIS EVENING.

STRONG
Local storm report, Sep 17, 8:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          INWOOD                  39.35N 78.05W
09/17/2004                   BERKELEY           WV   AMATEUR RADIO

            I-81 BETWEEN INWOOD AND MARTINSBURG SHUT DOWN IN BOTH
            DIRECTIONS DUE TO OVERTURNED CARS AND TRUCKS.

&&

STRONG
Local storm report, Sep 17, 8:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      STEPHENS CITY           39.10N 78.22W
09/17/2004                   FREDERICK          VA   COUNTY OFFICIAL

            A FEW ROADS IMPASSABLE DUE TO HIGH WATER IN STEPHENS CITY
            AND MIDDLETOWN

0800 PM     FLASH FLOOD      CAPON BRIDGE            39.30N 78.44W
09/17/2004                   HAMPSHIRE          WV   COUNTY OFFICIAL

            ROADS REPORTED WASHED OUT IN EASTERN SECTIONS OF
            HAMPSHIRE COUNTY

&&

RDH
Local storm report, Sep 17, 8:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          BUNKER HILL             39.33N 78.05W
09/17/2004                   BERKELEY           WV   EMERGENCY MNGR

            MOBILE HOMES DAMAGED.

&&

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:46 PM EDTSevere Thunderstorm WarningLWXBerkeley44 min
Sep 17, 11:19 PM EDTFlash Flood WarningLWXBerkeley, Morgan3 hr
Sep 17, 10:10 PM EDTFlash Flood WarningLWXWashington2 hr
Sep 17, 10:16 PM EDTFlash Flood WarningLWXAllegany119 min
Sep 18, 12:58 AM EDTFlash Flood WarningLWXAllegany, Washington3 hr
Sep 18, 3:48 AM EDTSevere Thunderstorm WarningLWXHarford27 min

Nearby

Tornado Warnings in West Virginia, 2004Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.